Montana, 2021

Damaging Wind in Montana, July 2, 2021

July 2, 2021 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced a 70 mph wind gust just south of Ridgeway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced a 70 mph wind gust just south of Ridgeway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 2, 1:06 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 2, 1:06 PM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Billings MT
206 PM MDT Fri Jul 2 2021

.DISCUSSION...

Tonight through Saturday night...

Moisture trapped underneath a hot ridge was leading to convection
over the Bighorns and parts of the Beartooths/Absarokas. Coverage
looks similar, to a little more than yesterday, over these same
locations. Models try to push the activity onto the plains late
this afternoon and early this evening, so kept low PoPs in central
zones. A moisture convergence line should develop convection over
the far southeast, and satellite imagery points to this starting
to happen. Highest PoPs will be in these locations, as model
consensus was this was the location of highest confidence for
development. Due to the lack of shear, all storms will be pulsing
and quickly rain out after forming, will little organization.
Storms could have heavy rainfall, with precipitable water values
over eight tenths of an inch. Strong winds will also be a concern
in a wet microburst type of environment. Storms should weaken
quickly this evening with the loss of daytime heating, without a
great deal of forcing driving development.

Saturday will be another hot day, with highs reaching into the
upper 90s to around 100 degrees. Will keep the Heat Advisories and
Warnings going. Storms will once again develop over the mountains
and foothills. Models continue to push storm development a little
farther onto the central plains in the afternoon and evening.
Once again, will have to watch for heavy rain and strong wind
gusts. Storms will not move very fast again and not live very
long. A wind shift line (weak cold front) will move through
central and eastern zones Saturday afternoon and evening. Winds
could gust 20-25 mph as the front moves through, then decrease
quickly during the evening. TWH

Sunday through Friday...

Todays word to describe the upcoming heat is:
Scorching.

With the 4th of July being this weekend, there is concern of
increased fire starts. Please use extreme caution and common sense
before doing anything that could spark a wildfire.

An upper ridge will continue to impact southeastern Montana
through next week. Upper level moisture will be over the region,
allowing for afternoon showers and thunderstorms that could bring
heavy downpours, but these will be few and far between. Sadly not
the widespread rain the area needs. Outflow winds are also a
concern around these showers along with frequent lightning. New
lightning fire starts could be an issue and could spread quickly
with the outflow winds. Temperatures will continue to be well
above normal for this time of year.

High temperatures will range from 95 to 102 degrees on Sunday,
cooling to 90 to 96 Monday and Tuesday. Wednesdays and Thursdays
temperatures will rande from 95 to 102. Carrothers

&&

.AVIATION...

VFR conditions will prevail through the period. Scattered
thunderstorms will develop late this afternoon over the mountains
and foothills, along with far southeast Montana. Conditions could
fall to MVFR/IFR in stronger storms that produce heavy rainfall.
Strong wind gusts are also possible with the storms. Expect areas
of mountain obscurations this afternoon and evening. Storms will
die off early this evening. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 068/100 066/098 067/092 063/096 064/099 065/098 063/096
    21/U    22/T    22/T    11/U    11/U    11/U    01/U
LVM 059/096 059/095 059/092 055/094 057/097 057/094 055/094
    22/T    23/T    23/T    11/U    11/U    11/U    11/U
HDN 066/102 063/100 064/093 060/097 062/101 063/099 061/098
    11/G    22/T    22/T    11/U    11/G    10/U    01/U
MLS 068/102 067/099 068/095 062/092 064/098 066/097 063/095
    20/G    11/U    22/T    21/U    11/U    11/U    11/U
4BQ 067/099 068/098 069/092 064/089 066/097 067/096 065/093
    22/T    12/T    33/T    21/U    11/U    11/U    01/U
BHK 066/101 065/097 063/092 059/086 059/093 062/094 060/090
    41/G    11/U    24/T    32/T    21/U    11/U    11/U
SHR 063/095 061/095 061/088 058/091 060/097 061/095 059/093
    22/T    23/T    35/T    22/T    11/U    11/U    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory in effect until midnight MDT Saturday night FOR
      ZONES 29-33-34-36-37-42-57-58-138-170-173-235.
     Excessive Heat Warning in effect until midnight MDT Saturday
      night FOR ZONES 30>32.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 2, 3:15 PM MST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
415 PM MDT Fri Jul 2 2021

MTZ040-056-063>068-139-141-169>172-228-WYZ198-199-032215-
Northern Park-Red Lodge Foothills-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Southern Wheatland-Northeast Bighorn Mountains-
Sheridan Foothills-
415 PM MDT Fri Jul 2 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and north central Wyoming.

* WHAT...Hot Temperatures, and Thunderstorms with Locally Heavy
  Rain and Strong Wind Gusts.

* WHERE...Area mountains and foothills.

* WHEN...Through Sunday.

* ADDITIONAL DETAILS...Temperatures will be in the 90s at lower
  elevations and 80s in the mountains, through the holiday weekend.
  Prolonged exposure to the heat will increase the potential for
  heat related illness.

* ADDITIONAL HAZARD CONCERNS...Isolated to scattered slow moving
  thunderstorms are expected through Sunday. Strong wind gusts and
  locally heavy rainfall are possible with these storms, along with
  frequent lightning. Outdoor recreationists should have a plan to
  seek sturdy shelter should storms develop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Special weather statement, Jul 2, 4:22 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Billings MT
522 PM MDT Fri Jul 2 2021

MTZ037-030000-
Carter MT-
522 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Alzada, or 45 miles south of Ekalaka. This storm was
nearly stationary.

Half inch hail and winds in excess of 40 mph are possible with this
storm, along with very heavy rainfall and frequent lightning.

Locations impacted include...
Albion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding or ponding of water. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4514 10450 4531 10464 4548 10433 4518 10415
TIME...MOT...LOC 2320Z 239DEG 3KT 4524 10444

Lester

The radar

The Rapid City radar (KUDX), 185 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
July 2, 4:45 PM MST
Where
Carter County, 11.99 mi SSE of Ridgeway
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
45.310, -104.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959677.